Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Time to start hep c treatment?
May 19, 2008

3 months ago my hiv viral load was at 64 thousand. Latest labs show the hep c viral load at 21 million. My ast is 199 and my alt is 301. Im on hiv meds(truvada/lexiva/norvir. HIV viral load is undetectable and my cd4 is at 193 and 16%. Ive been on HIV meds for over a year and started with a 143 cd4 count. What is your advice on strting treatment for the hep c at this point. Im seeing my doctor on the 29th hoever i would like your opinion. Should i wait to start hep c treatment or is the time now???? All my numbers have been jumping around quite a bit and it does have my doctor wondering whats going on........thanks.

Response from Dr. McGovern

I personally would favor a liver biopsy to stage your liver disease since you can't tell that from your HCV RNA level.

If you have significant scarring, it would be reasonable to try treatment, although I would favor starting it when your CD4 cells are a bit higher.

On the other hand, if you liver function tests continue to trend upwards, we have found that treatment with Pegylated interferon and ribavirin for HCV can markedly improved liver function tests - even when the HCV RNA does not respond. This was published in Clinical Infectious Diseases in November 2007 by our group. Our patients had advanced HIV disease and yet they were having trouble staying on HIV medications due to recurrent flares of their ALT and AST due to drug toxicity. Interferon made a big impact on decreasing those liver tests and helping to keep patients on therapy.

I am not sure if you are having elevated LFTs from viral hepatitis, medications, or other causes. This will need to be discussed with your personal physician who knows you best.

I hope this is helpful.



Previous
eight months
Next
stage 4 fibrosis

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement